Skip to content
My WebMD Sign In, Sign Up

Arthritis Health Center

Font Size

Preventing Ulcer in Aspirin, Advil Users

By
WebMD Health News

Jan. 4, 2002 -- Ulcers were once blamed on stress and spicy foods, but today doctors know that they are most often caused by two things -- a common gut bacteria known as Helicobacter pylori and long-term use of non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin and Advil. Now, research suggests that ulcer risk can be reduced dramatically for patients taking NSAIDs by screening for and eradicating H. pylori infection.

Two studies, published in the Jan. 5 issue of The Lancet, offer the best evidence yet that H. pylori infection and prolonged NSAID use have a synergistic effect on the development of ulcers. An analysis of 25 major studies found that NSAID takers who also had H. pylori infection were 61 times more likely to develop ulcers than those who were not infected and did not take NSAIDs.

"We have known for years that NSAIDs cause ulcers and they cause pre-existing ulcers to bleed," gastroenterologist Richard H. Hunt, MD, tells WebMD. "Serious complications from regular NSAID use occur in about 4% of users each year."

Pain relievers such as aspirin, ibuprofen (Advil, Motrin) and naproxen sodium (Aleve) interfere with the stomach's ability to protect itself from damaging acids. These NSAIDs promote ulcers by disrupting the mucus that coats the stomach lining, and by disturbing other natural defenses against digestive juices.

H. pylori's role in promoting ulcers has been known for several decades, but it has been unclear whether the infection increases ulcer risk in NSAID users. A study from the United Kingdom suggested that infection with the bacterium is actually protective against ulcers in people who routinely take anti-inflammatory drugs.

In their analysis of the best available research, Hunt and colleagues from Ontario's McMaster University Medical Center found that 42% of NSAID users with H. pylori infection developed ulcers, compared with 26% of users without the infection. H. Pylori infection and NSAID use increased the risk of bleeding ulcers by nearly 2-fold and 5-fold, respectively. But when patients both took NSAIDs and were infected, they had a 6-fold greater risk.

"What we found is that these are two independent risk factors that carry a similar level of risk," Hunt says. "But when they occur together, the risk is far greater."

In a separate report, researchers from The Chinese University of Hong Kong expanded on earlier intervention studies. All patients were beginning NSAID therapy, had a history of stomach problems, and were infected with H. pylori. Half of the patients received treatment to eradicate the infection and the other half did not. Six months later, patients in the group that did not receive eradication therapy were more nearly three times more likely than those in the eradication therapy group to have developed an ulcer.

Today on WebMD

Mature woman exercise at home
Hint: Warming up first is crucial.
feet with gout
Quiz yourself.
 
woman in pain
One idea? Eat fish to curb inflammation.
senior couple walking
Can you keep your RA from progressing?
 
xray of knees with osteoarthritis
Slideshow
close up of man wearing dress shoes
Slideshow
 
feet with gout
Quiz
close up of red shoe in shoebox
Slideshow
 
salad
Video
two male hands
ARTICLE
 
Woman massaging her neck
Quiz
5 Lupus Risk Factors
Article